Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 22, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 3, 1997, 7:10 AM EST for Graham County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 3, 1997, 7:10 AM EST (12:10 UTC)
- Expired
- Mar 3, 1997, 7:45 AM EST
- In force
- 35 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Graham County, NC
The radar
The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 7:30 AM EST | Thunderstorm Wind 50 | Robbinsville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 472 m²/s²
- 0-3 km storm-relative helicity
- 611 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS1 KGSP 031210 RRA SVRGSP NCC075-031245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 710 AM EST MON MAR 3 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...GRAHAM COUNTY AT 710 AM EST WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM ENTERING SOUTHWEST GRAHAM COUNTY...MOVING NORTHEAST AT 60 MPH. THIS STORM WILL REACH ROBBINSVILLE BY 730 AM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:48 AM EST, 5 hours 22 minutes earlier.
Area forecast discussion, Mar 3, 1:48 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
145 AM EST MON MAR 3 1997
CAE/RAH/FFC: CONTINE FFA'S. MENTION SEVERE THIS MORNING AS WELL AS
BREEZY (WINDY MOUNTAINS). DECREASING CLOUDS TONIGHT AND
PARTLY CLOUDY TUESDAY.
HEAVY RAINFALL OVER TN TO MOVE INTO W NC BY EARLY MORNING. GROUND
STILL VERY WET WARRANTING CONTINUATION OF FLASH FLOOD WATCHES...EVEN
TO S WHERE RAINFALL MAY NOT BE AS HEAVY. PCGRIDDS SEVERE MACRO SHOWS
BEST PARAMETERS JUST W OF AREA AT 12Z. EXPECT BRIEF ROUND OF INTENSE
CONVECTION DURING EARLY MORNING AS SYSTEM ACCELAERATES. SPEED AND
DIRECTIONAL SHEAR IMPRESSIVE...BUT INSTABILITY MODERATE. STRONG LOW
LEVEL JET INTO AREA...BUT BEST UPPER DIVERGENCE/LOW LEVEL CONVERGENCE
TO N. MODELS SHOW EJECTING SYSTEM EAST OF AREA AT MIDDAY...FOLLOWED
BY DRYING LATE IN DAY AND OVERNIGHT. FRONT STALLS OVER S SC AND E NC
LATE IN PERIOD...BUT SATELLITE IMAGERY CONFIRMS CLEARING B~EHIND FRONT
AND GRIDDS TIME SECTIONS SHOWS DRYING THROUGH COLUMN. LOW LEVEL
MOISTURE TO INCREASE LATE TUE AS WEAK PVA MOVES INTO REGION IN S
STREAM.
AVL 62/43/71 800
CLT 67/48/73 +00
GSP 66/47/73 900
JATIn the hours before
Special weather statement, Mar 3, 4:13 AM EST, 2 hours 57 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-031415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 413 AM EST MON MAR 3 1997 ...SEVERE WEATHER POSSIBLE THIS MORNING... A LINE OF SHOWERS AND THUNDERSTORMS PRECEDING A COLD FRONT WILL MOVE ACROSS NORTHEAST GEORGIA AND THE WESTERN CAROLINAS THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE POTENTIAL ALSO EXISTS FOR TORNADOES. RESIDENTS OF NORTHEAST GEORGIA AND THE WESTERN CAROLINAS SHOULD STAY INFORMED OF THIS POTENTIALLY DANGEROUS WEATHER. PEOPLE SHOULD BE PREPARED FOR THE POSSIBLITY OF SEVERE WEATHER AND SHOULD BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED. STAY TUNED TO LOCAL TV OR RADIO...CABLE TV...OR NOAA WEATHER RADIO FOR FURTHER UPDATES...AND POSSIBLE WATCHES OR WARNING. JAT
Special weather statement, Mar 3, 4:16 AM EST, 2 hours 54 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-031415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 413 AM EST MON MAR 3 1997 ...SEVERE WEATHER POSSIBLE THIS MORNING... A LINE OF SHOWERS AND THUNDERSTORMS PRECEDING A COLD FRONT WILL MOVE ACROSS NORTHEAST GEORGIA AND THE WESTERN CAROLINAS THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE POTENTIAL ALSO EXISTS FOR TORNADOES. RESIDENTS OF NORTHEAST GEORGIA AND THE WESTERN CAROLINAS SHOULD STAY INFORMED OF THIS POTENTIALLY DANGEROUS WEATHER. PEOPLE SHOULD BE PREPARED FOR THE POSSIBLITY OF SEVERE WEATHER AND SHOULD BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED. STAY TUNED TO LOCAL TV OR RADIO...CABLE TV...OR NOAA WEATHER RADIO FOR FURTHER UPDATES...AND POSSIBLE WATCHES OR WARNING. JAT
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.